Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 125, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 29, 2016, 5:48 PM EDT for Allendale County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2016, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 29, 2016, 6:19 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 41 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:50 PM EDT | TSTM WND DMG | 2 Sse Hilltonia, GA | WARNING POINT REPORTED POWER LINES DOWN AT THE 1400 BLOCK OF WAYNESBORO HIGHWAY. TIME ESTIMATED BASED ON RADAR. |
| Aug 29, 5:56 PM EDT | TSTM WND DMG | Sylvania, GA | TREE LIMB BROUGHT POWERLINES DOWN DUE TO THUNDERSTORM OUTFLOW AT THE INTERSECTION OF NORTH MAIN STREET AND MARTIN LUTHER KING JR DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329 WUUS52 KCHS 292148 SVRCHS GAC251-SCC005-049-292245- /O.NEW.KCHS.SV.W.0125.160829T2148Z-160829T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 548 PM EDT MON AUG 29 2016 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR PORTIONS OF... SCREVEN COUNTY IN SOUTHEASTERN GEORGIA... HAMPTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA... ALLENDALE COUNTY IN SOUTHEASTERN SOUTH CAROLINA... * UNTIL 645 PM EDT * AT 548 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE WARREN STATE PARK...MOVING SOUTHWEST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... ALLENDALE...SYLVANIA...ESTILL...HILTONIA...GIFFORD...LURAY... HILLTONIA AND HUNTERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3300 8129 3281 8116 3261 8155 3288 8172 TIME...MOT...LOC 2148Z 064DEG 17KT 3285 8127 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
718
WWUS52 KCHS 292205
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT MON AUG 29 2016
SCC049-292215-
/O.CAN.KCHS.SV.W.0125.000000T0000Z-160829T2245Z/
HAMPTON SC-
605 PM EDT MON AUG 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3298 8136 3282 8128 3279 8133 3277 8134
3274 8140 3275 8140 3274 8141 3266 8158
3288 8172
TIME...MOT...LOC 2205Z 067DEG 18KT 3283 8140
$$
GAC251-SCC005-292245-
/O.CON.KCHS.SV.W.0125.000000T0000Z-160829T2245Z/
SCREVEN GA-ALLENDALE SC-
605 PM EDT MON AUG 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SCREVEN AND ALLENDALE COUNTIES...
AT 605 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
LAKE WARREN STATE PARK...MOVING SOUTHWEST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SYLVANIA...HILTONIA...BURTONS FERRY LANDING AND HILLTONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3298 8136 3282 8128 3279 8133 3277 8134
3274 8140 3275 8140 3274 8141 3266 8158
3288 8172
TIME...MOT...LOC 2205Z 067DEG 18KT 3283 8140
HAIL...<.75IN
WIND...60MPH
$$912
WWUS52 KCHS 292219
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT MON AUG 29 2016
GAC251-SCC005-292229-
/O.CAN.KCHS.SV.W.0125.000000T0000Z-160829T2245Z/
SCREVEN GA-ALLENDALE SC-
619 PM EDT MON AUG 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN AND ALLENDALE COUNTIES
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3298 8136 3282 8128 3279 8133 3277 8134
3274 8140 3275 8140 3274 8141 3266 8158
3288 8172
TIME...MOT...LOC 2215Z 064DEG 17KT 3280 8147
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:56 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 29, 3:56 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT MON AUG 29 2016
.SYNOPSIS...
Tropical Depression 9 is expected to intensify into a tropical
storm and track from the eastern Gulf of Mexico northeast across
northern Florida and off the Southeast U.S. coast late in the
week. Cooler and drier high pressure will then return from the
north this weekend. Refer to the latest advisories on Tropical
Depression 9 from the National Hurricane Center.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This Evening and Tonight: A weak mid/upper lvl low currently
centered along the coast of Southeast South Carolina and Southeast
Georgia will slowly drift west over land this evening and tonight,
helping advect deep-layered moisture onshore. Moisture and heating
will continue to fuel scattered showers and/or thunderstorms into
late evening hours for most areas. Although severe weather is not
anticipated, we could see a stronger thunderstorm or two before
diurnal heating is lost this evening. Strong wind gusts and brief
heavy rain will be the main concern. Much like last night, most
shower and thunderstorm activity will diminish over land within an
hour or two of sunset, but we could see a few showers through the
overnight period along coastal locations. Greatest precip chances
should return late along coastal Georgia where a northeast flow
advects moisture onshore. Outside of showers, lows will remain mild
under some clouds associated with the western side of the mid/upper
low. In general, low temps should range in the low to mid 70s away
from the coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday and Wednesday: Wet, unsettled weather is expected during
this time as a pronounced north-south oriented moisture channel
with origins off the Florida East Coast becomes directed into
Southeast South Carolina and Southeast Georgia. Guidance shows the
strongest 310-320K isentropic assent becoming aligned along the
Georgia coast by late Tuesday morning as the moisture channel
interacts with a weak coastal trough lurking just offshore then
spreads up the coast Tuesday afternoon into Wednesday. Pops have
been trended higher into the 50-70% category Tuesday afternoon
into Wednesday with the highest gridded pops confined to the
coastal counties. Refer to the hydrology section below for an
assessment of the flood risk. Extensive cloud cover and rain will
limit highs to around 90 or so inland with mid-upper 80s at the
coast. The record span of consecutive days of highs 90 degrees or
warmer at the Savannah/Hilton Head airport may finally come of an
end over the next few days. Lows will range from the mid 70s
inland to around 80 at the beaches.
Thursday: Thursday will be a transition day as influences from
Tropical Depression 9 (likely a tropical storm by this time)
begin to increase as it approaches northern Florida. The risk for
wet weather will continue with the greater rain chances shifting
from the coast to the far southern areas. Pops will range from
30-40% north to 50-60% south with highs lower 90s inland to the
mid 80s coast. Breezy conditions could develop along the Georgia
beaches, especially coastal portions of Liberty and McIntosh
counties.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The latest forecast from the NHC indicates a tropical storm will be
moving off the northeast FL coast Thursday night and then staying
offshore as it moves away from the GA/SC coasts through late week.
This will be followed by high pressure building from the north this
weekend into early next week. There is still quite a bit of
uncertainty regarding the track/strength of the tropical cyclone so
although the forecast does not show poor conditions at this time
that could change. The best chance of tropical storm force winds
looks to be along the GA coast Friday morning, especially in
squalls. Cooler and drier conditions should then prevail into
Monday, although a few showers ca not be ruled out mainly near
the coast.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Brief MVFR cigs/vsbys will be possible at the CHS terminal due to
showers/thunderstorms through 22z. A few showers or thunderstorms
could impact either terminal into the evening, but the overall
trend supports prevailing VFR conditions late this evening
through 18z Tuesday. The likelihood of low ceilings tonight looks
fairly low at this point since there will probably be more mid and
high clouds in place.
Extended Aviation Outlook: Impacts from showers/tstms are possible
Tuesday into Wednesday at both KCHS and KSAV and into Thursday at
KSAV. Additional impacts are possible Friday depending on the
track of Tropical Depression 9.
&&
.MARINE...
This Evening and Tonight: A weak coastal trough will linger over the
coastal waters, supporting northeast to east winds no higher than 15
kt. Winds will likely be highest in Georgia waters where the
pressure gradient and 1000mb geostrophic flow is slightly
enhanced/stronger. Although conditions are expected to remain below
Small Craft Advisory levels through tonight, long-period swell will
build seas up to 3-5 ft, highest beyond 20 nm from the coast.
Tuesday: Solid east to northeast winds will persist as a weak
coastal trough remains anchored offshore. Winds will remain
elevated within the pinched gradient regime, averaging 15 kt or so
Charleston County waters and as high as 15-20 kt elsewhere.
Seas will build 3-4 ft nearshore waters and as high as 4-6 ft
offshore waters. Latest NWPS shows 6 ft seas reaching the Georgia
offshore waters by late Tuesday afternoon (2nd period) and
continuing through early Wednesday. WW3 output does not snow 6 ft
seas arriving until later Tuesday Night (3rd period), so given the
timing differences noted, this issuance of a Small Craft Advisory
for Hazardous will be deferred until after the 17/00z guidance
can be reviewed.
Wednesday: Per coordination chats with WPC, the GFS's depiction
of weak cyclogenesis off the South Carolina coast is likely
overdone and will be discounted. This will keep an east/northeast
wind regime in tact with an enhanced pressure gradient holding in
place. Winds look to max out at 15-20 kt with seas 2-4 ft
nearshore waters and subsiding at bit to 4-5 ft offshore waters.
Thursday through Saturday: This period will primary dominated by
the timing, strength and location of Tropical Depression 9. The
latest NHC forecast shows the TD strengthening to a tropical
storm later today and moving north across the eastern Gulf of
Mexico over the next few days before emerging off the Southeast
U.S. coast Thursday Night/Friday Morning. At this time, the
Georgia coastal waters is the area mostly likely to see tropical
storm conditions with solid Small Craft Advisory conditions
elsewhere in the tight pressure gradient that develops between
between the tropical cyclone and inland high pressure. There
remains much uncertainty with TD 9 and further changes, possibly
significant, may be needed over the coming days. Generally used a
blend of the WW3 and NWPS to derive wave heights.
Rip Currents: 14-15 second swell have been impacting the beaches
today. Expect similar conditions into Tuesday with a slight
dampening of periods as swells approach the coast. This
necessitate extending the high risk for rip currents into Tuesday
evening.
&&
.HYDROLOGY...
There will be risk for locally heavy rains Tuesday into Thursday
as well defined moisture channel that originates off the Florida
east coast interacts with a coastal trough lurking just off the
coast. The strongest moisture transport is directed right into
coastal Southeast South Carolina and Southeast Georgia and this is
the area that will have the highest risk for flooding, especially
if heavy rains fall during already elevated high tides. The
overall flood risk is not high enough to justify a Flash Flood
Watch at this time, but trends are being monitored.
There is also a risk for heavy rains to develop along the coast
Friday as Tropical Depression 9 makes its closest approach. Again,
this will be highly dependent on its eventual track and
intensity.
&&
.TIDES/COASTAL FLOODING...
Tides remain elevated due to ongoing east/northeast winds, long
period swell energy and influences from the approaching new moon.
The latest extratropical surge guidance suggests afternoon high
tides through mid-week will be very close to levels which will
produce shallow coastal flooding, especially along the lower South
Carolina coast. Coastal Flood Advisories may eventually be
needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Risk for Rip Currents through Tuesday evening for GAZ117-
119-139-141.
SC...High Risk for Rip Currents through Tuesday evening for
SCZ048>051.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...ST
LONG TERM...ST
AVIATION...DPB/ST
MARINE...DPB/ST
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 29, 5:27 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 527 PM EDT MON AUG 29 2016 GAZ117-119-139-141-SCZ048>051-302130- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 527 PM EDT MON AUG 29 2016 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS IS LIKELY AT THE BEACHES THROUGH THE END OF THE WEEK...MAINLY DUE TO LARGE SWELLS IMPACTING THE COAST. COASTAL FLOODING...TIDE LEVELS MAY REACH HIGH ENOUGH TO PRODUCE SHALLOW SALTWATER INUNDATION...MAINLY IN LOW-LYING COASTAL AREAS OF SOUTH CAROLINA THROUGH AT LEAST MID WEEK. COASTAL FLOOD ADVISORIES MAY EVENTUALLY BE NEEDED. FLASH FLOODING...SCATTERED TO NUMEROUS SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK. THERE IS A RISK FOR FLASH FLOODING AT THE COAST...MAINLY IF HEAVY RAIN FALLS DURING ALREADY ELEVATED HIGH TIDES. THE FLOOD RISK COULD EXTEND INTO THURSDAY AND FRIDAY AS TROPICAL DEPRESSION 9 MOVES JUST OFFSHORE OF THE COAST. TROPICAL WEATHER...TROPICAL DEPRESSION NINE IS EXPECTED TO STRENGTHEN INTO A TROPICAL STORM AND MOVE NORTHEAST ACROSS NORTHERN FLORIDA THURSDAY BEFORE TRACKING OFFSHORE OF GEORGIA AND SOUTH CAROLINA COASTS LATE IN THE WEEK. CONFIDENCE REMAINS LOW IN THE STRENGTH/TRACK OF THIS SYSTEM SO MARINERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS THROUGH THE WEEK. AT THIS TIME THE BEST CHANCE OF TROPICAL STORM FORCE WINDS WILL BE OFF THE GEORGIA COAST BEYOND 20 NM. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-302130- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 527 PM EDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TROPICAL WEATHER...TROPICAL DEPRESSION NINE IS EXPECTED TO STRENGTHEN INTO A TROPICAL STORM AND MOVE NORTHEAST ACROSS NORTHERN FLORIDA THURSDAY BEFORE TRACKING WELL OFF THE GEORGIA AND SOUTH CAROLINA COASTS LATE IN THE WEEK. CONFIDENCE REMAINS LOW IN THE STRENGTH/TRACK OF THIS SYSTEM SO MARINERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 302130- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 527 PM EDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.